Q. I read recently about the FDA’s warning that acetaminophen can cause serious skin reactions. I have become more alarmed, however, by the number of people being diagnosed with liver problems as a side effect, including my 30-year-old son.
We have been taking this drug as a safe alternative to aspirin without paying attention. This is a wake-up call.
A. The skin reactions associated with acetaminophen (Tylenol) are rare, but potentially life threatening. It took 50 years for that risk to become apparent.
Liver damage, on the other hand, has been clearly linked to acetaminophen for a long time. Acetaminophen in high doses or in combination with other drugs is a leading cause of acute liver failure in the U.S. (Current Gastroenterology Reports, March, 2007).
Although the maximum recommended dose is 4000 mg daily, some experts recommend lowering that ceiling to 3000 mg. People who take acetaminophen several times a week are often advised to avoid drinking alcohol, since the combination can put a strain on the liver.